Texas, 2016

Flash Flooding in Texas, June 4, 2016

June 4, 2016 · NWS HGX · 3 events in 3 counties and zones

A western upper low over central Texas, in combination with an approaching inland frontal boundary sagging south towards the coast within a very moist air mass, provided the necessary focus for storm clusters to track over the southeastern forecast area and produce a high rainfall-leading-to-a-flooding event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A western upper low over central Texas, in combination with an approaching inland frontal boundary sagging south towards the coast within a very moist air mass, provided the necessary focus for storm clusters to track over the southeastern forecast area and produce a high rainfall-leading-to-a-flooding event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 4, 2:51 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 4, 2:51 AM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
351 AM CDT SAT JUN 4 2016

.DISCUSSION...
Upper low seen on water vapor imagery over the Hill Country should
continue drifting southward today/tonight. Large area of
convection initiated along/south of Highway 59 overnight. Offshore
portion looking like it's becoming a bit more dominant. Matagorda
has picked up about 5" rain in the past couple hours with some
street flooding. Tide levels remain above normal so will still
need to keep an eye on rain rates as drainage will be slower than
usual. Further inland with a few exceptions, and in the short
term, rates have somewhat tapered off as offshore precip has
expanded and intensified. Still quite concerned rates could
increase again however as some guidance suggests. Like yday...expect
precip to begin waning late this morning, but threat of additional
precip will linger thru the day w/ daytime heating and diffuse
trof axis/convergent zone near the coast.

Will let the Flash Flood Watch ride for the remainder of the day.
As the upper low moves further south slightly drier air will make its
way into northern zones...and precip chances will diminish there.
But closer to the coast...mid level shear axis, 1.7-2" PW's and
sfc coastal troffiness will persist into early parts of next
week. Precip pattern should transition to more of typical
summertime norm (sct activity developing offshore late at night
and transition inland during the day w/ heating & seabreeze). By
Tue/Wed daytime coverage should further diminish as drier air
makes it further southward. Uptick in rain chances again next
weekend and fetch of deeper Gulf moisture flows back inland. 47

&&

.MARINE...
For the short-term...one of the main issues will be localized strong
wind gusts/elevated seas in/near storms along the coast. All of this
unsettled weather is due in large part to the upper low lingering in
south central TX that is drawing disturbances around it from the SW.
As this system weakens and moves off to the SW...we could see a cold
front move into the coastal waters on Sun. Light offshore winds will
be possible during the early part of next week. 41

&&

.AVIATION...
A messy forecast will likely continue as the upper low lingers over
south central TX today into Sun. This system still progged to slow-
ly sink to the SW...weakening with time. In the meantime, it should
continue to draw disturbances around it into SE TX. Timing of these
disturbances will remain the main issue looking forward. TSRA/SHRAs
will likely prevail for the first part of the 12Z TAFS with a break
possible early this aftn. Daytime heating should get things started
again late this aftn/eve (given the low convective temps). Not that
confident with short-term models for late tonight/early Sun morning
but will probably keep VCSH just in case. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      82  68  85  66  87 /  50  40  20   0  30
Houston (IAH)              81  69  85  69  88 /  80  40  40  20  40
Galveston (GLS)            79  75  84  74  85 /  80  50  40  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening FOR THE FOLLOWING ZONES:
     Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Houston...Jackson...Liberty...Madison...Matagorda...
     Montgomery...Polk...San Jacinto...Trinity...Walker...
     Waller...Washington...Wharton.

GM...NONE.

&&
Hazardous weather outlook, Jun 4, 6:47 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
747 AM CDT SAT JUN 4 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-051300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
747 AM CDT SAT JUN 4 2016

...FLASH FLOOD WATCH IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED OVER THE HILL COUNTRY TEXAS
WILL SLOWLY MOVE INTO SOUTH TEXAS THIS WEEKEND. A SERIES OF UPPER
LEVEL DISTURBANCES ROTATING AROUND THIS FEATURE WILL TRIGGER
PERIODS OF SHOWERS AND THUNDERSTORMS. ON AVERAGE MOST LOCATIONS
CAN ANTICIPATE 1/2 TO 2 INCHES OF RAINFALL...BUT LOCALIZED SWATHS
OF MUCH HIGHER TOTALS BETWEEN 4 AND 7 INCHES ARE POSSIBLE WHERE
TRAINING SETS UP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR ISOLATED HEAVY RAINFALL WILL CONTINUE FOR COASTAL
AREAS INTO SUNDAY. A GRADUAL DRYING TREND WILL BEGIN FOR AREAS
WELL INLAND ON SUNDAY...BUT SCATTERED TO ISOLATED SHOWERS AND
THUNDERSTORMS WILL STILL BE POSSIBLE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT RAINFALL AND FLASH FLOODING.

GMZ330-335-350-355-370-375-051300-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
747 AM CDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL IMPACT AREAS ALONG THE UPPER TEXAS COAST
TODAY AND TONIGHT. GUSTY WINDS AND HEAVY RAINFALL MAY LIMIT
VISIBILITIES TO 1 NM OR LESS AT TIMES AND PRODUCE LOCALLY HIGH
SEAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 4, 3:37 AM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
437 AM CDT SAT JUN 4 2016

TXZ214-238-041030-
GALVESTON TX-CHAMBERS TX-
437 AM CDT SAT JUN 4 2016

...STRONG THUNDERSTORMS ACROSS NORTHEASTERN GALVESTON AND SOUTH
CENTRAL CHAMBERS COUNTIES THROUGH 530 AM CDT...

AT 436 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR SAN LEON TO NEAR GALVESTON PIER 21 TO 7
MILES SOUTHEAST OF GALVESTON PLEASURE PIER TO 17 MILES SOUTHEAST OF
SCHLITTERBAHN. MOVEMENT WAS EAST AT 15 MPH. THESE STORMS WILL MOVE WEST
TO EAST ACROSS THE BOLIVAR PENINSULA.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TEXAS CITY...GALVESTON PIER 21...BOLIVAR PENINSULA...PELICAN ISLAND...
CRYSTAL BEACH...SAN LEON...GILCHRIST...PORT BOLIVAR...ROLLOVER PASS...
SMITH POINT...THE STRAND AND BACLIFF.

LAT...LON 2932 9464 2924 9474 2931 9480 2950 9500
      2962 9455 2946 9438
TIME...MOT...LOC 0936Z 261DEG 15KT 2946 9489 2933 9475 2923 9469 2904
9472
Special weather statement, Jun 4, 4:26 AM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
526 AM CDT SAT JUN 4 2016

TXZ214-238-041115-
GALVESTON TX-CHAMBERS TX-
526 AM CDT SAT JUN 4 2016

...STRONG THUNDERSTORMS ACROSS EASTERN GALVESTON AND SOUTHERN
CHAMBERS COUNTIES THROUGH 615 AM CDT...

AT 525 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTHEAST OF SMITH POINT TO 6 MILES
NORTH OF BOLIVAR PENINSULA TO ROLLOVER PASS TO NEAR GILCHRIST TO 13
MILES SOUTHEAST OF CRYSTAL BEACH. MOVEMENT WAS NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STOWELL...HIGH ISLAND...GILCHRIST...ROLLOVER PASS...WINNIE AND BOLIVAR
PENINSULA.

LAT...LON 2955 9439 2947 9436 2942 9447 2955 9458
      2954 9476 2985 9448 2986 9436 2956 9435
TIME...MOT...LOC 1025Z 225DEG 20KT 2957 9466 2958 9456 2951 9450 2944
9444 2933 9447

The radar

The Houston radar (KHGX), 29 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Galveston

When
June 4, 7:00 AM CST to 9:00 AM CST
Where
Galveston County, 1.77 mi NW of (Gls)scholes Fld Gal to 1.41 mi ENE of Galveston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.291, -94.867

Harborside Drive was closed due to high water.

Flash Flood, Chambers

When
June 4, 3:00 PM CST to 6:00 PM CST
Where
Chambers County, 1.87 mi WNW of Mont Belvieu to 5.41 mi WNW of Wallisville Res
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.864, -94.907

High rainfall lead to flooded roadways from Mont Belvieu east down I-10 to the town of Cove. High water that lead to road closures were reported at the intersection of Highway 146 and FM 1942 in Mont Belvieu, Highway 146 near I-10 south of Mont Belvieu, and Hackberry Gully at Highway 565 southwest of Cove.

Flash Flood, Harris

When
June 4, 3:15 PM CST to 6:00 PM CST
Where
Harris County, 3.82 mi NE of Mc Nair to 0.94 mi N of Baytown Humphrey Arp
Cause
Heavy Rain
Property damage
$10,000
Reported by
Mesonet
Coordinates
29.840, -94.977

High rainfall lead to flooded roads including the intersection of Blue Heron Parkway and Barkaloo Road. There was water up to homes in the Harvest Meadows Subdivision. A Harris County Flood Control District rain gauge located at Cedar Bayou and FM 1942 measured between 10 to 12 inches of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644970, 644988, 644979.